Iowa, 2014Flooding in Iowa, June 30, 2014
June 30, 2014 · NWS DVN · 4 events in 4 counties and zones
Heavy rains during the second half of June across the Midwest resulted in the Mississippi River and several tributary rivers to go into major flood. In fact, the flooding continued into July.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rains during the second half of June across the Midwest resulted in the Mississippi River and several tributary rivers to go into major flood. In fact, the flooding continued into July.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 30, 5:38 PM CST, 42 minutes earlier.
Area forecast discussion, Jun 30, 5:38 PM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
638 PM CDT MON JUN 30 2014
.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 320 PM CDT MON JUN 30 2014
SIGNIFICANT BOWING SVR MCS ONGOING ACRS THE CWA. TORNADO AND FLASH
FLOOD WATCHES CONTINUE INTO THE EVENING. SEVERAL OF THE NEW HIRES
MODEL RUNS SUGGEST THAT MOST OF THE SVR CONVECTION MAY BLOW
THROUGH THE CWA AND BE OFF TO THE EAST AND SOUTHEAST OF THE DVN
CWA BY 02Z THIS EVENING. BUT WILL HAVE TO WATCH FOR TRAINING
BEHIND THE MAIN ONGOING LINE AS FORCING AND LLVL JET FEED AHEAD OF
APPROACHING UPPER TROF CONTINUES TO INTERACT AND RIDE UP OVER
LINGERING COLD POOL OR OUTFLOW BOUNDARY THROUGH MID EVENING. THIS
OF COURSE WILL ENHANCE FLASH FLOODING AND RIVER/STREAM FLOODING
WHERE LINGERING CONVECTION OCCURS. CLEAR OUT TOTALLY AFTER
MIDNIGHT HOPEFULLY...BUT WATER ISSUES WILL LINGER INTO EARLY TUE
MORNING. AFTER A QUIET MORNING ON TUE...SCTRD SHOWERS UNDER UPPER
TROF SHEARING ACRS THE MID AND UPPER MS RVR VALLEY DURING THE AFTERNOON.
HIGHS IN THE 70S TO LOW 80S...THE 70S MORE PREVALENT IN THE NORTH WHERE
CLOUD COVER INCREASES EARLIER IN THE DAY.
.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 320 PM CDT MON JUN 30 2014
BRIEF OVERVIEW...WELL BELOW NORMAL CONDITIONS/TEMPS FOR THE MID
WEEK STILL APPEAR TO BE ON TAP. ANOTHER CHANCE FOR INSTABILITY
SHOWERS AND PLENTY OF CLOUD COVER ON WED UNDER COOL CORE UPPER
TROF. CLEAR OUT FOR THU INTO FRI AS BOTH SFC AND UPPER RIDGING
SHIFT ACRS THE REGION. IT STILL APPEARS IDEAL 4TH OF JULY
CONDITIONS FOR FRI. WILL HAVE TO WATCH FOR ELEVATED WARM AIR
ADVECTION WING/RETURN FLOW SHOWERS AND POSSIBLE STORMS LATE FRI
NIGHT WEST OF THE MS RVR. NORTHWEST FLOW MAY DUMP VORTS/UPPER
WAVES ACRS PORTIONS OF THE REGION FROM SAT INTO MON FOR A
POTENTIALLY MORE UNSETTLED PERIOD AGAIN. STILL SUB-NORMAL TEMPS FOR
SAT AND SUNDAY...BUT WARMING TO NORMAL BY MONDAY. OMINOUS SHELF
CLOUD NOW OUT THE WINDOW LOOKING WEST OF THE OFFICE...TIME TO SEND
THIS DISCUSSION. ..12..
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 634 PM CDT MON JUN 30 2014
LINGERING SCATTERED THUNDERSTORMS...MAY IMPACT THE TERMINALS THROUGH
01/04Z AS A COOL FRONT PASSES WITH IFR/MVFR CONDITIONS IN LOW VISIBILITY
IN HEAVY RAIN. SKIES TO PARTIALLY CLEAR TO CLEAR THROUGH EARLY MORNING
AS COOL FRONT PASSES WITH WEST WINDS OF 5 TO 10 KTS. AFTER 01/14Z...SKIES
TO BECOME PARTLY TO MOSTLY CLOUDY WITH SCT-BKN-OVC COVERAGE OF CIGS
3-4K AGL AND GUSTY WESTERLY TO NORTHWESTERLY WINDS OF 10 TO 20 KTS.
&&
.HYDROLOGY...
ISSUED AT 320 PM CDT MON JUN 30 2014
MANY RIVER FLOOD WARNINGS UPGRADED AN EXPANDED EARLIER TODAY. SOME
CRESTS MAY APPROACH OR GET INTO THE TOP 5 RECORD CRESTS EVER
RECORDED FOR SEVERAL TRIBUTARY RIVER FORECAST SITES...DEPENDING ON
IF THE BASINS GET 1 TO 3+ INCHES OF ADDITIONAL RAINFALL THIS
EVENING. MAJOR FLOODING EXPANDED ON THE MAIN STEM MISSISSIPPI RIVER.
AS THE PREVIOUS SHIFT STATED...THIS IS A HIGH IMPACT SITUATION!
SEE THE LATEST RIVER FLOOD WARNINGS AND FLOOD STATEMENTS FOR FULL
DETAILS.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH UNTIL 1 AM CDT TUESDAY FOR BENTON-BUCHANAN-
CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-
JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-
MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.
IL...FLASH FLOOD WATCH UNTIL 1 AM CDT TUESDAY FOR BUREAU-CARROLL-
HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-
PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.
MO...FLASH FLOOD WATCH UNTIL 1 AM CDT TUESDAY FOR CLARK-SCOTLAND.
&&
SHORT TERM...12
LONG TERM...12
AVIATION...NICHOLS
HYDROLOGY...12Hazardous weather outlook, Jun 30, 2:58 AM CST, 15 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
358 AM CDT MON JUN 30 2014
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-010900-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
358 AM CDT MON JUN 30 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THE COMBINATION OF LIFE THREATENING FLASH FLOODING AND SIGNIFICANT
SEVERE WEATHER WILL MAKE TODAY AND THIS EVENING A VERY IMPORTANT
DAY TO BE A STORM SPOTTER. AFTER THE EXCEPTIONALLY HEAVY RAINS
THIS PAST NIGHT...ANOTHER ROUND OF WIDESPREAD TORRENTIAL RAINFALL
AND SEVERE WEATHER IS EXPECTED TODAY OVER THE OUTLOOK AREA. THE
THREAT FOR FLASH FLOODING...WILL BE HIGHEST IN SATURATED
AREAS...GENERALLY NORTH OF HIGHWAY 34 IN IOWA...AND NORTH OF
GALESBURG IN ILLINOIS. TORRENTIAL RAINFALL OVER 2 INCHES IN ONE
HOUR ARE POSSIBLE AGAIN TODAY...RESULTING IN A SIGNIFICANT THREAT
FOR FLASH FLOODING. IN ADDITION...RIVER FLOODING WILL INCREASE
SIGNIFICANTLY DUE TO THIS VERY HEAVY RAIN.
THE STORM PREDICTION CENTER IS FORECASTING A MODERATE RISK FOR
SEVERE STORMS OVER THE ENTIRE OUTLOOK AREA TODAY AND TONIGHT.
SUPERCELL THUNDERSTORMS WILL FORM IN CENTRAL IOWA TODAY...AND MOVE
EAST...AS THEY FORM INTO ANOTHER LARGE BOWING LINE THIS AFTERNOON. THE
THREAT FOR LARGE HAIL...DAMAGING WINDS AND TORNADOES IS WIDESPREAD
TODAY AND EARLY THIS EVENING AS STORMS MOVE EAST.
AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF HEAVY RAIN...FLASH FLOODING...STORM
DAMAGE...AND SEVERE WEATHER ARE NEEDED TODAY THROUGH THIS EVENING.
SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT.
A CONFERENCE CALL FOR EMERGENCY MANAGEMENT COORDINATORS WILL BE CONDUCTED
LATER THIS MORNING OR EARLY THIS AFTERNOON.
ERVIN
In the hours before
Local storm report, Jun 30, 5:53 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
653 PM CDT MON JUN 30 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM FLASH FLOOD IOWA CITY 41.66N 91.54W
06/30/2014 JOHNSON IA EMERGENCY MNGR
MOTORISTS RESCUED FROM VEHICLES STRANDED IN FLOOD WATERS.
&&Local storm report, Jun 30, 5:59 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
659 PM CDT MON JUN 30 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HEAVY RAIN 4 SSW CLINTON 41.79N 90.26W
06/30/2014 M2.12 INCH CLINTON IA CO-OP OBSERVER
SINCE 6 PM SUNDAY.
&&Special weather statement, Jun 30, 6:00 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
700 PM CDT MON JUN 30 2014
IAZ041-042-051>054-063>068-076>078-087-088-010100-
BENTON-CEDAR-CLINTON-DELAWARE-DUBUQUE-HENRY-IOWA-JACKSON-JEFFERSON-
JOHNSON-JONES-KEOKUK-LINN-LOUISA-MUSCATINE-SCOTT-WASHINGTON-
700 PM CDT MON JUN 30 2014
...LINE OF THUNDERSTORMS WITH STRONG WINDS AND HEAVY RAINFALL...
AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BERNARD TO
PARNELL...MOVING EAST AT 35 MPH.
* THUNDERSTORMS WILL BE NEAR...
SOLON...NORTH LIBERTY...MORLEY AND CENTER JUNCTION AROUND 705 PM
CDT...
BRIGHTON...WELLMAN...OAKDALE AND CORALVILLE AROUND 710 PM CDT...
MECHANICSVILLE AND WYOMING AROUND 715 PM CDT...
WINDS GUSTING BETWEEN 35 TO 50 MPH AND SMALL HAIL WILL BE POSSIBLE
WITH THIS LINE OF STORMS. IN ADDITION...EXPECT PONDING OF WATER ON
ROADS AND IN LOW-LYING AREAS.
LAT...LON 4152 9230 4164 9231 4260 9088 4215 9030
4115 9147 4118 9239 4152 9241
TIME...MOT...LOC 2358Z 271DEG 31KT 4237 9080 4154 9196Local storm report, Jun 30, 6:01 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
701 PM CDT MON JUN 30 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND GST BERNARD 42.31N 90.83W
06/30/2014 E90 MPH DUBUQUE IA EMERGENCY MNGR
ESTIMATED 80 TO 90 MPH BASED ON WIDESPREAD DAMAGE IN
TOWN.
&&
BILLNLocal storm report, Jun 30, 6:04 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
704 PM CDT MON JUN 30 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM TSTM WND DMG 1 E WHITTIER 42.10N 91.45W
06/30/2014 LINN IA TRAINED SPOTTER
TREES UPROOTED AND OUTBUILDINGS DOWN.
&&Local storm report, Jun 30, 6:09 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
709 PM CDT MON JUN 30 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND GST OLIN 42.00N 91.14W
06/30/2014 E50 MPH JONES IA TRAINED SPOTTER
ESTIMATED 45 TO 50 MPH...NO DISCERNABLE DAMAGE.
&&
BILLNFlood, Iowa
- When
- June 30, 6:20 PM CST to 11:59 PM CST
- Where
- Iowa County, 5.86 mi WNW of Koszta to 3.51 mi N of Victor
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 41.863, -92.298
Heavy rains during the second half of June resulted in the Iowa River at Marengo |going above the major flood stage level of 18.5 feet on June 30 around 720 pm CDT. It crested around 19.96 feet around 730 am CDT July 2. It fell below its major flood stage level around 8 pm CDT July 7.
Flood, Washington
- When
- June 30, 8:55 PM CST to 11:59 PM CST
- Where
- Washington County, 6.66 mi WNW of Wellman to 5.6 mi WSW of Wellman
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 41.511, -91.947
Heavy rains during the second half of June resulted in the English River at Kalona going above the major flood stage level of 18 feet on June 30 around 955 pm CDT. It crested around 21.65 feet around 645 pm CDT July 2. It fell below the major flood stage level around 615 am CDT July 4.
Flood, Muscatine
- When
- June 30, 9:20 PM CST to 11:59 PM CST
- Where
- Muscatine County, 17.42 mi WSW of Blue Grass to 3.4 mi WSW of Buffalo
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 41.470, -91.100
Heavy rains during the second half of June resulted in the Mississippi River at Illinois City, IL going above its major flood stage level of 18 feet on June 30 around 1020 pm CDT. It crested around 22.29 feet around 6 am CDT July 5. It fell below the major flood stage level around 830 am CDT July 12.
Flood, Scott
- When
- June 30, 9:30 PM CST to 11:59 PM CST
- Where
- Scott County, 3.4 mi WNW of Buffalo to 2.08 mi SW of Buffalo
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 41.470, -90.790
Heavy rains during the second half of June resulted in the Mississippi River at Rock Island, IL going above its major flood stage level of 18 feet on June 30 around 1030 pm CDT. It crested around 20.94 feet around 6 pm CDT July 4. It fell below the major flood stage level during the morning of July 11.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, June 30, 2014$17 million · EF2 · 138 events
- Tornadoes and Flash Flooding in Illinois, June 30, 20141 injured · $2.8 million · EF2 · 66 events
- Damaging Winds and Lightning Strike in Wisconsin, June 30, 20141 death · $233,000 · 65 kt wind · 21 events
- Tornadoes and Damaging Winds in Indiana, June 30, 2014$892,000 · EF2 · 23 events
- Flash Flooding and Flooding in Illinois, June 30, 2014$565,000 · 52 kt wind · 16 events
- Tornado and Damaging Wind in Iowa, June 30, 2014$200,000 · EF1 · 2 events
- Flash Flooding and Hail in Iowa, June 30, 2014$100,000 · 3 in hail · 12 events
- Flash Flood and Hail in Nebraska, June 30, 2014$50,000 · 1.75 in hail · 17 events
- Tornadoes and Hail in Indiana, June 30, 2014EF1 · 24 events
- Damaging Wind and Lightning Strike in Illinois, June 30, 2014$65,000 · 60 kt wind · 2 events
- Damaging Winds in Michigan, June 30, 2014$45,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in Oklahoma, June 30, 20141.75 in hail · 32 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525335, 525338, 525333, 525330.